Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 25, 2019, 1:26 PM HST for Hawaii County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2019, 1:26 PM HST (23:26 UTC)
- Expired
- Dec 26, 2019, 3:19 AM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169 WWHW70 PHFO 252326 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 126 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR NIIHAU KAUAI OAHU THROUGH THIS EVENING... HIZ028-261230- /O.UPG.PHFO.WI.Y.0038.000000T0000Z-191226T1600Z/ /O.NEW.PHFO.HW.W.0009.191225T2326Z-191226T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 126 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...West winds 35 to 55 mph with gusts up to 85 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning for the summits means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ HIZ001>004-260400- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, and Kokee State Park 126 PM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Kauai and Niihau. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ HIZ005>011-260400- /O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 126 PM HST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Oahu. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Burke
2 follow-up statements
731 WWHW70 PHFO 260128 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... ...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU IS CANCELLED... HIZ001>011-260230- /O.CAN.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, and Makakilo 328 PM HST Wed Dec 25 2019 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory levels over Niihau, Kauai and Oahu. $$ HIZ028-261430- /O.CON.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 328 PM HST Wed Dec 25 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...West winds 35 to 55 mph with gusts up to 85 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning for the summits means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Burke
838 WWHW70 PHFO 261319 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 319 AM HST Thu Dec 26 2019 HIZ028-262200- /O.CAN.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/ /O.NEW.PHFO.WI.Y.0039.191226T1319Z-191226T2200Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 319 AM HST Thu Dec 26 2019 ...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 40 to 50 mph with gusts up to 60 mph. * WHERE...Big Island Summits. * WHEN...Until noon HST today. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Houston
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 25, 11:28 AM HST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 25, 11:28 AM HST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1128 AM HST Wed Dec 25 2019 .UPDATE... Winds have increased over the Big Island summits, thus a Wind Advisory has been issued and is in effect through tonight. && .SYNOPSIS... A frontal band will move from west to east across portions of the state through tonight causing a period of showery and windy weather to occur with its passage. The heaviest rain is expected over Oahu today. The front is expected to begin weakening tonight over Maui County. The front will stall and dissipate near the Big Island Thursday and Friday. High pressure will build in behind the front with a trade wind weather pattern returning later this week and over the weekend. Winds are expected to become lighter early next week as another front approaches the area from the west and a ridge of high pressure moves closer to the state. && .PREV DISCUSSION.../ISSUED 942 AM HST Wed Dec 25 2019/ A northeast through southwest oriented frontal band is currently located between Kauai and Oahu. Heavy rains that fell over Kauai overnight have tapered off but are now beginning to affect Oahu. Locally heavy rain along with a slight chance of a thunderstorm are in the forecast today and on into early tonight mainly for Oahu. Some passing showers are possible today over the remainder of the state. Skies will be rather cloudy statewide today as a broad swath of moisture moves across the area. A Wind Advisory is currently in effect for Kauai and Oahu as strong winds associated with the front affect the area. Winds are expected to begin diminishing later today as the front begins to weaken. The front will reach Maui County tonight but it will be in a weakening state with less intense rainfall and lighter winds. By Thursday, the weakening front is expected to be located over Maui County and the Big Island. High pressure will be building in northwest of the area. Winds will become northerly behind the front and remain southerly out ahead of the front. However winds speeds will be on the decrease. By Friday, strengthening northeast trade winds will be filling in across the area as high pressure builds in to our north. Lingering moisture from the front will likely provide for passing showers over northeast slopes of Maui and the Big Island. Over the weekend, the high will continue to move east to a position far northeast of the area. Moderate trade winds will prevail under this scenario. Moisture embedded in the trades will likely allow for passing showers over windward and mauka areas with a few light showers being blown over the some leeward areas at times. Winds are expected to become lighter early next week as a front approaches the area from the west and the highs ridge axis moves closer to the state. Ridging aloft will keep things on the drier side with just a few showers expected mainly over east facing slopes. && .AVIATION... Layered clouds and embedded showers associated with a front are over the Kauai Channel this morning and beginning to spread over Oahu. The back edge is clearing Kauai, so expect improving conditions there. AIRMET Sierra for MTN OBSC continues for Kauai, but may be dropped around midday as conditions improve. AIRMET Sierra for MTN OBSC is also in effect for Oahu, and Lanai. The AIRMET for the southeast section of the Big Island of Hawaii was canceled a little while ago as visible satellite imagery shows most of the clouds there are high clouds. Will be monitoring other areas throughout the day in the event conditions deteriorate elsewhere. Southeast winds from the Big Island to Oahu veer to strong south winds over Kauai. No changes to the AIRMETs for turbulence/winds at this time. AIRMET Tango for strong surface winds is in effect for the area southeast through northwest of Oahu and northeast of the Big Island and Maui. AIRMET Tango for TEMPO MOD TURB is in effect over and downwind of the mountains on Kauai. The low level TURB will likely spread southeast during the day. There is also an AIRMET in effect for TEMPO MOD TURB aloft west of Kauai associated with a trough aloft. That area will also likely spread southeast. The possibility of light icing above the freezing level in the layered clouds is noted in AIRMET Zulu. && .MARINE... A front approaching the coastal waters will continue to produce strong to gale force southerly winds across portions of the Hawaiian coastal waters through this afternoon. A Gale Warning is in effect for Kauai waters, while a Small Craft Advisory is in effect for a combination of winds and seas for most of the remaining coastal waters. Winds will weaken briefly late Wednesday through Thursday as the front weakens over the central waters, with westerly winds filling behind the front. Winds are expected to shift north Thursday evening as high pressure moves eastward to a position north of the islands, with fresh to strong northeast trades and drier conditions returning late Friday through the weekend. In addition to the winds and seas, heavy showers and a few thunderstorms remain possible along and ahead of the front, impacting the waters around Kauai this morning, and then Oahu this afternoon, and Maui County waters tonight. Due to the gale force southerly winds around Kauai and Niihau, large and disorganized surf is expected along south facing shores through this afternoon, then quickly trend down as the winds weaken and shift to the west. A High Surf Advisory is in effect for those areas through this afternoon. Water levels running higher than predicted coinciding with the potential of heavy rain and moderate to strong southerly winds through tonight will likely translate to coastal flooding in typically dry areas, especially along southern shores of Oahu, where heavy rain is possible this afternoon. A series of small northwest swells will support small surf along exposed north and west facing shores through Friday. An upward trend is possible for the upcoming weekend that could support moderate surf by Sunday. Looking ahead into next week, guidance is advertising a hurricane- force low developing east of Japan this weekend which could translate to a large northwest swell arriving locally early next week. This swell could result in warning level surf for north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Niihau-Kauai-Oahu. High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward. Wind Advisory until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. Gale Warning until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel. && DISCUSSION...Burke AVIATION...M Ballard MARINE...TS
In the hours before
Local storm report, Dec 25, 8:26 AM HST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
826 AM HST WED DEC 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLOOD S PRINCEVILLE 22.22N 159.49W
12/25/2019 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY IN THE VICINITY OF THE HANALEI BRIDGE
CLOSED AS OF 0445AM.
0530 AM FLOOD KILAUEA 22.21N 159.41W
12/25/2019 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY NEAR MILE MARKER 22 IN KILAUEA REMAINS
CLOSED. LINES CLEARED, WILL BEGIN ALTERNATING TRAFFIC
SOON.
0530 AM NON-TSTM WND DMG KAPAA 22.10N 159.35W
12/25/2019 KAUAI HI EMERGENCY MNGR
WAIPOULI ROAD NEAR OLOHENA ROAD IS CLOSED DUE TO A TREE
DOWN.
0530 AM NON-TSTM WND DMG KEKAHA 21.97N 159.72W
12/25/2019 KAUAI HI EMERGENCY MNGR
KAMUALII HIGHWAY NEAR MAMO ROAD IS CLOSED DUE TO A TREE
DOWN.
0530 AM NON-TSTM WND DMG 1 ESE PRINCEVILLE 22.22N 159.47W
12/25/2019 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY NEAR MILE MARKER 24, NEAR THE HANALEI
TRANSFER STATION, IS CLOSED DUE TO 4 POLES DOWN. STATE
AND KIUC ARE RESPONDING.
0558 AM NON-TSTM WND GST HAUULA 21.59N 157.92W
12/25/2019 M0.00 MPH HONOLULU HI OTHER FEDERAL
A WIND GUST OF 50MPH WAS RECORDED AT THE MAKUA RIDGE
GAUGE MKGH1.
&&
CHEVY22Local storm report, Dec 25, 9:29 AM HST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
929 AM HST WED DEC 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM NON-TSTM WND GST 6 W MOKULEIA 21.58N 158.27W
12/25/2019 M0.00 MPH HONOLULU HI OTHER FEDERAL
A WIND GUST OF 54MPH WAS RECORDED AT KUAOKALA. A
SUSTAINED WIND OF 34MPH WAS RECORDED AT THE SAME TIME AND
LOCATION.
0858 AM NON-TSTM WND GST HAUULA 21.59N 157.92W
12/25/2019 M0.00 MPH HONOLULU HI OTHER FEDERAL
A WIND GUST OF 63MPH WAS RECORDED AT MAAKUA RIDGE.
SUSTAINED WIND OF 37MPH WAS ALSO RECORDED AT THIS
LOCATION AT THE SAME TIME.
0900 AM HIGH SUST WINDS 3 W EWA BEACH 21.32N 158.06W
12/25/2019 M0.00 MPH HONOLULU HI OFFICIAL NWS OBS
SUSTAINED WIND SPEED OF 31MPH WAS RECORDED AT KALAELOA
AIRPORT.
&&
CHEVY22Local storm report, Dec 25, 12:08 PM HST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1208 PM HST WED DEC 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM NON-TSTM WND DMG 5 SW KAILUA 21.35N 157.79W
12/25/2019 HONOLULU HI EMERGENCY MNGR
A ROCK SLIDE HAS BEEN REPORTED NEAR THE PALI HIGHWAY
TUNNEL. KAUILUA-BOUND IS COMPLETELY SHUT DOWN ON THE PALI
STARTING AT WAOKANAKA STREET.
&&
CHEVY22The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 5:52 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 24, 8:47 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Dec 24, 9:03 PM HST | High Surf Advisory | HFO | Kauai | 30 hr |
| Dec 25, 3:31 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 25, 4:07 AM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Dec 25, 4:23 AM HST | Special Marine Warning | HFO | 62 min | |
| Dec 25, 6:37 AM HST | Special Marine Warning | HFO | 53 min | |
| Dec 25, 7:25 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 25, 9:31 AM HST | Special Marine Warning | HFO | 102 min | |
| Dec 25, 12:07 PM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.